Oh great. So can I look forward to diabetes too???

Hi everyone.

This is my second post and I have another three weeks before I see the rheumatologist again.

I am currently very slowly tapering down the prednisone that I have been on at varying degrees since February.

I am currently on 21mg and was planning to go down a mg a week in the hope that the sulfasalazine might be helping enough to counter the reduction. I also think the rheum will get me started on methodrexate when I next see her.

I knew there could be side effects but only found out about the diabetes one today hence the panic. I have been taking my lansoprazole and my calcium tablets like a good girl, thinking naively that I would probably dodge all the side effect bullets as long as I did that and kept going to the gym ( the big irony is that on these pills the gym is no problem whereas off them I would hardly be able to walk!!) and then bam! Here's something else to worry about.

I suppose my questions are - just how high a dose is 20mg - how long can I reasonably be on that before the s***t starts hitting the fan?

And how high are my chances of developing diabetes on that dose?

And how soon will I be able to get off the damn things? I genuinely mean it that without them just now I would be totally disabled. I have a full time job main bread winner and two small children.

Oh dear here's me weeping again!

10 Replies

oldestnewest
  • Hi Bon1

    I think you would need to ask your rheumy (or at least your GP) specific questions like how much for how long and what percentage chance.

    That said I have taken a fair bit of prednisolone over the years, when I first got ill I was on 30mg for a month or two then very slowly brought it down to nothing. Then back on it etc etc. I was on ~8mg for a couple of years, and then a 'maintenance dose' of 5mg for another year or two. Ultimately I reduced it myself to nothing, very, very slowly and got off it. My rheumy was surprised as he thought i'd end up on 5mg from then on. Apparently we make about 5mg of cortisol ourselves (when we aren't on corticosteroids), so 20mg is about 4 times the 'natural' level. A lot but not compared to some.

    When my wife and I decided to have children I came off all the DMARDS I was on and managed it with pred for another year.

    I have had bone density scans and all normal. I have never had any abnormal blood sugar results or any other results indicating diabetes.

    I did have acute problems when on the steroids, but all resolved when I stopped taking them.

    Given that you have only been on them for a few months, if I was you I wouldn't worry too much (it won't help😀). Some folk are on them for years at those levels.

    Reduce them as slowly as your body allows, 1mg a week may be ok but I was always told reduce it and if you have a negative reaction, go back up again.

    Also PPIs interfere with calcium absorption (and a whole host of other things) - you might want to do a little research on them and decide if you need to keep taking them, in conjunction with your medical team of course.

    All the best.

    Ade

  • I have been on Methotrexate 25mg for about 15 or more years now. I was taken off it due to high liver function results. Also been on steroids for about 3 years, from 40 mg (now 10) including 5 methylpred infusions of 1,000 Mg. No sign of diabetes though!

  • The diabetes is only down to how you eat and exersise, I got my diabetes well before RA, there are a lot of things you can do so that you don't get it.

  • Hello,

    blood glucose test is free in some high street chemist, make an appointment and do a fasting blood test in the morning. You can control Type 2 by food and drinks intake control and regular exercise. Watch our for hidden sugar and free sugar in food and drinks. Last Week in the copy of the mail, Tuesday there was an article on food and a new food plate. Portion size of food intake also matters.Go to the cholesterol charity and look for the link.

    you need to discuss the side effect of your medication and dosage with your GP.

    Every medication has some side effect!

  • It seems to be one of those ticking time bombs that no-one knows how long it is set for. I knew someone who got adrenal insufficiency after less than three months on steroids, and someone else who got to borderline pre-diabetic stage also after only a few months at a lowish dose. In terms of osteoporosis, taking steroids for 3 months or longer increases your risk (and just taking calcium supplements doesn't necessarily stop the process as you have to be able to absorb it properly and build new bone). I think the thing is to remember that even though this is a highly effective medication it WILL eventually, if you keep using it, lead to some kind of irreversible negative effect.

    As far as tapering down goes, I believe you can do the first part of a taper relatively quickly (dropping a tablet every few days), but it is once you get down to 5 mg that it can become very difficult - that is when you discover whether your own body cortisol production is kicking back in or not. If it doesn't immediately, then it will take a very controlled and extremely slow withdrawal from that point. If it keeps on causing problems then it may require a different strategy under the care of an endocrinologist (which is what happened to my friend, and where she had to switch to a different kind of steroid to continue the reduction).

  • There is an association between diabetes and inflammatory arthritis, independent of steroid use. It's sensible to cut your sugar intake right down. Type 2 diabetes is preventable, and although RA is yet another risk factor, getting it is not inevitable.

  • I agree with comments above. Autoimmune diseases often go together. It's well worth reading up on "leaky gut".

    I'm following The Autoimmune Protocol" by Dr Sarah Ballantyne am having success with all sorts of issues with health. Know people who have healed their diabetes.

    Do you have a family history? Maybe you would have got it anyway.

    Sorry for your news I believe there are things you can do to help.

    Take care

    K

  • Hi Bon

    So sorry to hear you have joined the RA club, it's such a devastating blow especially living with the reality of even well controlled disease.

    Like I said to my Rheumy if this is remission as you insist it is God help me.

    I always then remind myself of those appalling debilitating explosive polyarthritic months last year and realise what I seem to be dealing with now is a lot of the damage that was caused from that period.

    Due to my total collapse I was given 40mg Prednisalone daily as a rescue dose. This immediately ...... well within days, brought on Steroid induced Diabetes.

    I was rushed in as an emergency as I was hyperglycaemic and they were worried about ketones in my urine.

    I was told I would probably never get my sugar levels back to normal.

    Fast forward a year and I am on Hydroxychloroquine and Enbrel and have completely come off the Glicloside and Metformin given for the Diabetes and my HbA1C test score is better than my GP's so she says. Once I knew I had my start date for Enbrel I titrated down my Prednisalone to zero over a period of months.

    Oral steroids worked like a dream for me as they seem to be doing for you but when I tried to have a steroid injection while waiting for Biologic approval it absolutely did nada, didn't work at all. ( semi pleased as they were reluctant to administer it because of the Diabetes problem, but it didn't work anyway and didn't effect my sugar levels either)

    So even IF you were to develop Steroid induced Diabetes and I've only really met one other person on here who has had similar problems to me. This absolutely does not have to be a permanent thing.

    Rotten experience to suffer as I felt utterly dreadful ( no steroid high for me) but not the permanent disease that I had been given to expect.

    Bon, I send you very best regards and stand in sisterly solidarity with what you are going through.

    In answer to your question as to how high a dose can bring on Diabetes ? Well for me it was double the dose that you are on that brought on my Diabetes so it's not a foregone conclusion for you in any way.

    Some of the posts above give very good advice regards when you get down to the very low doses of steroid that it can be hard to stop and people do indeed take oral steroids permanently as the alternative is worse. However, If your DMARDS kick in and work for you and you start controlling your RA then you have every chance of being steroid free.

    Good luck to you and wipe away those tears! Battle on.

  • Thanks everyone for your kind and thoughtful replies. As I am sure you are all only too well aware I am terribly fearful of the future just now. I am sure I am very inward looking and probably being very selfish as I am consumed with thoughts of my illness despite currently feeling "well" - thanks prednisolone. I look around at all the other people in my area who are partying on and living their lives and I must admit I feel bitter. looks like all that yoga didn't really teach me much at all!!

  • one life, relax and enjoy it. Stress can bring on other problems.

You may also like...